Texas, 2008

Hail and Damaging Wind in Texas, June 22, 2008

June 22, 2008 · NWS LUB · 2 events in 2 counties and zones

Isolated thunderstorms impacted the extreme southwestern Panhandle and the northwestern South Plains during the evening hours of the 22nd. At least two of these storms produced large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms impacted the extreme southwestern Panhandle and the northwestern South Plains during the evening hours of the 22nd. At least two of these storms produced large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 22, 2:47 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 22, 2:47 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CDT SUN JUN 22 2008

.SHORT TERM...
LAPS SURFACE ANALYSIS INDICATING 500-1000 J/KG OVER THE WESTERN
SOUTH PLAINS WITH A BULLSEYE OF 1000-1500 J/KG CENTERED FROM HALE
AND LAMB COUNTIES NORTHWARD THROUGH CASTRO AND SWISHER. CIN VALUES
HAVE ERODED THIS AFTERNOON IN SOLID HEATING AND NORTHWEST FLOW
ALOFT. WEAK CONVERGENCE AXIS HAS SETUP FROM THE CENTRAL PANHANDLE
EXTENDING SOUTHWEST INTO THE WESTERN SOUTH PLAINS. HIGH DEWPOINT
DEPRESSIONS IN THIS AREA AS EVIDENT FROM NAM-WRF SOUNDINGS
CONDUCIVE TO LOCALIZED DOWNBURST THREAT NEAR THE W-TX/NM BORDER
THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING.

SOUTH PLAINS WILL SEE ISOLATED THUNDERSTORMS THIS AFTERNOON/EARLY
EVENING WITH POTENTIAL FOR STRONG WIND GUSTS AND MARGINALLY SEVERE
HAIL. FLOW IN THE 700-500MB LAYER REMAINS VERY WEAK AND COMBINED
WITH LITTLE FOCUS MECHANISM FOR SUSTAINED CONVECTION...SHOULD SEE
ONLY ISOLATED ACTIVITY TODAY. THUNDERSTORMS THAT DO DEVELOP WILL BE
HIGH BASED AND RELATIVELY SHORT LIVED STORMS. WIND AND HAIL THREAT
EXPECTED TO DIMINISHWITH THE LOSS OF HEATING THIS EVENING.

ADDITIONAL CONVECTION OVER THE HIGHER TERRAIN MAY APPROACH LATER
TONIGHT AS WAS THE CASE THIS MORNING...A FEW ISOLATED STORMS COULD
HOLD TOGETHER OVERNIGHT/EARLY MONDAY. WILL KEEP SLIGHT CHANCE POPS
IN PLACE...FAVORING WESTERN SECTIONS. ANOTHER HOT DAY EXPECTED
MONDAY WITH ADDITIONAL THREAT FOR ISOLATED STORMS.   KW

.LONG TERM...
THE SYNOPTIC PATTERN...DOMINATED BY A PERSISTENT NORTHWESTERN MEXICO
SUBTROPICAL UA RIDGE...WILL REMAIN SUPPORTIVE OF LATE DAY/NIGHTTIME
CONVECTION THROUGH TUESDAY/EARLY WEDNESDAY. SOLUTIONS CONTINUE TO
SUGGEST THAT AFTERNOON CI WILL CONTINUE TO GENERATE STORMS OVER THE
FAVORED TERRAIN REGIONS OF NORTHEASTERN NEW MEXICO/SOUTHEASTERN
COLORADO MONDAY AND TUESDAY AFTERNOONS. THIS ACTIVITY WILL HAVE AT
LEAST SLIGHT CHANCE/CHANCE PROBABILITIES OF PROPAGATING
SOUTHEASTWARD TOWARD THE NORTHWESTERN ZONES AS MINOR/LOW AMPLITUDE
WAVES TRANSLATE THROUGH THE PERIPHERY OF THE RIDGE. BOTH DEEP LAYER
SHEAR AND UPSLOPE COMPONENT OF LOW LEVEL WINDS APPEAR RELATIVELY
LESS SUPPORTIVE OF SIGNIFICANT SEVERE STORMS AS REFERENCED IN THE
PREVIOUS FORECAST. IN FACT...A GRADUAL NORTHWARD BUILDING OF THE
RIDGE APPEARS TO PROVIDE ONLY MODEST FLOW ALOFT AND INCREASING CIN
BY MIDWEEK. THUS HAVE MAINTAIN THE CURRENT DRYING/WARMING TREND
DEPICTED IN THE FORECAST/GRIDS. A NOTABLE/BRIEF FLATTENING OF THE
RIDGE ASSOCIATED WITH A PASSING NORTHERN STREAM SHORTWAVE TROUGH MAY
INDUCE A SOUTHWARD PUSH OF A CENTRAL/SOUTHERN PLAINS FRONTAL ZONE.
THIS TREND WILL NEED TO MONITORED FOR A POSSIBLE INTRODUCTION OF
RAIN/STORM CHANCES BY NEXT WEEKEND.

&&

.AVIATION...
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING AT KLBB.
ANY STORM COULD PRODUCE LOCALIZED STRONG WINDS AND SMALL HAIL. THE
ACTIVITY WILL LIKELY DISSIPATE BY SUNSET.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  94  62  91  62 /  20  20  30  20  20
TULIA         66  94  64  92  64 /  20  20  20  20  20
PLAINVIEW     65  93  65  91  64 /  20  20  20  10  20
LEVELLAND     66  94  65  94  65 /  20  20  20  10  20
LUBBOCK       66  95  67  94  67 /  20  20  20  10  20
DENVER CITY   68  94  67  96  66 /  20  20  20  10  20
BROWNFIELD    66  92  66  96  66 /  20  20  20  10  20
CHILDRESS     70  98  69  96  70 /  10  10  20  10  20
SPUR          65  97  68  96  68 /  20  10  20  10  10
ASPERMONT     67  97  69  96  70 /  20  10  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/20/17
Hazardous weather outlook, Jun 22, 1:27 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
227 PM CDT SUN JUN 22 2008

TXZ021>044-231930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
227 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY FROM
INTERSTATE 27 WESTWARD TO THE WEST TEXAS AND NEW MEXICO BORDER.
ANY STORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS
THE NORTHWESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE
MONDAY THROUGH EARLY WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT

In the hours before

Special weather statement, Jun 22, 4:54 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
554 PM CDT SUN JUN 22 2008

TXZ030-222330-
FLOYD TX-
554 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM ACROSS FLOYD COUNTY...

AT 549 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF CEDAR HILL...OR ABOUT 13
MILES NORTHEAST OF FLOYDADA...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL TO 1/2 INCH AND WIND
GUSTS OVER 50 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 22, 5:28 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT SUN JUN 22 2008

TXZ024-230000-
BRISCOE TX-
628 PM CDT SUN JUN 22 2008

...STRONG THUNDERSTORM ACROSS BRISCOE COUNTY...

AT 623 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG THE ARMSTRONG AND BRISCOE
COUNTY LINE AND DEVELOPMENT FURTHER SOUTH TOWARD SILVERTON. THESE
STORMS WERE DRIFTING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
ACTIVITY THROUGH 730 PM FROM MACKENZIE RESERVOIR TO SILVERTON TO
CAPROCK CANYON STATE PARK.

STORM INTENSITY HOWEVER IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 22, 5:50 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT SUN JUN 22 2008

TXZ021-022-027-230030-
PARMER TX-CASTRO TX-BAILEY TX-
650 PM CDT SUN JUN 22 2008

...LINE OF STRONG THUNDERSTORM WINDS APPROACHING BAILEY...CASTRO AND
PARMER COUNTIES...

AT 645 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A LINE OF STRONG OUTFLOW WINDS EXTENDING FROM WESTERN DEAF SMITH
COUNTY TO NEAR CLOVIS NEW MEXICO. THESE WINDS WILL CONTINUE MOVING
SOUTHEAST AND ENTER PARMER COUNTY BETWEEN 7 AND 715 PM. WIND GUSTS
IN EXCESS OF 40 MPH WILL BE POSSIBLE ALONG WITH AREAS OF BLOWING
DUST REDUCING VISIBILITIES. IN ADDITION TO THE THREAT OF STRONG
WINDS...THUNDERSTORMS WILL ALSO CONTINUE TO DEVELOP ACROSS THE AREA
WITH THE POTENTIAL FOR SMALL HAIL AND ADDITIONAL LOCALIZED STRONG
WIND GUSTS.

MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY
AWAY FROM WINDOWS.

INDIVIDUAL STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY
DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
June 22, 6:32 PM CST
Where
Parmer County, Friona
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.630, -102.730

Local fire department officials reported quarter size hail in Friona. A nearby Texas Tech University West Texas Mesonet site also measured gusts up to 56 mph in association with the storm. No damage was reported.

Thunderstorm Wind, Castro

When
June 22, 7:25 PM CST to 7:30 PM CST
Where
Castro County, 3 mi N of Hart
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

The Texas Tech University West Texas Mesonet site near Hart recorded severe thunderstorm wind gusts of 62 mph at 19:25 CST and 60 mph at 19:30 CST. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100731, 100732.